Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 129, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2019, 3:04 PM CDT for Calhoun County, Webster County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2019, 3:04 PM CDT (20:04 UTC)
- Expired
- Jul 2, 2019, 3:29 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
139
WUUS53 KDMX 022004
SVRDMX
IAC025-187-022045-
/O.NEW.KDMX.SV.W.0129.190702T2004Z-190702T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
304 PM CDT Tue Jul 2 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Webster County in central Iowa...
Southeastern Calhoun County in west central Iowa...
* Until 345 PM CDT.
* At 303 PM CDT, a severe thunderstorm was located 8 miles west of
Gowrie, or 12 miles southeast of Rockwell City, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gowrie, Coalville, Otho, Callender, Farnhamville, Lohrville,
Harcourt and Rinard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4221 9457 4232 9458 4247 9412 4221 9410
TIME...MOT...LOC 2003Z 259DEG 15KT 4229 9445
HAIL...1.00IN
WIND...60MPH
$$
Small1 follow-up statement
322
WWUS53 KDMX 022029
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
329 PM CDT Tue Jul 2 2019
IAC025-187-022039-
/O.CAN.KDMX.SV.W.0129.000000T0000Z-190702T2045Z/
Webster IA-Calhoun IA-
329 PM CDT Tue Jul 2 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WEBSTER AND
SOUTHEASTERN CALHOUN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4221 9457 4232 9458 4247 9412 4221 9410
TIME...MOT...LOC 2026Z 259DEG 15KT 4231 9430
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:26 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 2, 12:26 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1226 PM CDT Tue Jul 2 2019 ...Updated 18z Aviation... .SHORT TERM.../Today through Wednesday/ Issued at 339 AM CDT Tue Jul 2 2019 Very slow moving frontal boundary will sag into the state today and move very little through Wednesday. Over the next 36 hours the frontal boundary will occupy real estate between highway 20 and I- 80. Interacting with this boundary aloft will be a series of shortwave moving across the state. This boundary will be the focus for thunderstorms and chances will be higher with the passage of these shortwaves. Despite high instability across the area in question this afternoon and evening with 2500+ J/Kg of CAPE, shear is pretty weak. Still...low level winds from soundings show 15 to 25kts near surface and PWATS in excess of 2 inches. With the overall slow movement of any storms that develop, heavy rain would be a threat this afternoon and tonight with some potential for wind as well. For Wednesday, convective trends will be more muddled. The boundary will sink to near the I-80 corridor while aloft a decent shortwave will ride across northern Iowa with a second stronger wave impacting much of the state in the afternoon. We could see more widespread precip both along the frontal boundary and across the north. Later in the day Wednesday when the stronger wave comes in, additional storms will develop with the potential for some to be severe...along with another heavy rain threat. .LONG TERM.../Wednesday through Monday/ Issued at 339 AM CDT Tue Jul 2 2019 /Wednesday Night through Friday/...Confidence: Medium Warm and humid conditions are expected at least through Saturday with both the Euro and GFS finally showing a minor pattern change which favors a more northwesterly flow aloft compared to our present west to southwest pattern. In the near term, the focus remains on ripples of energy propagating east northeast into the region resulting in rounds of thunderstorms. By 00z Thursday, the GFS has a more pronounced shortwave tracking north into Iowa with warm air advection being lifted over the retreating boundary that will have moved south today and Wednesday. The Euro is similar with the synoptic features, but appears to lift the boundary about 3 to 5 hours faster with the short wave not catching up with the boundary until around 12z Thursday when the front is situated more over northeast Iowa. Though it appears to be a minor difference, rain free evening holiday festivities may be less favored if the GFS is more correct than the Euro. Right now the NMM/ARW solutions favor the GFS solution with thunderstorms again breaking out over portions of northwest/west central/central Iowa by 00z Thursday with some carryover into the evening expected. Confidence remains somewhat limited on the most correct timing of the retreating boundary and approaching wave at this time. Our area continues outlooked for a marginal risk of severe storms Wednesday into Wednesday evening. Precipitable water analysis shows a large area of 1.75 to 2" over much of southern and central Iowa with warm cloud depths of 3500 to 4000m. Similar to tonight over northwest Iowa, the potential of slow moving storms, high available moisture and efficient rainfall potential will result in the need to closely monitor the position and progress of the mesoscale wave and synoptic boundary in the next 48 hours. Like today, any development of stronger storms is more likely in the late afternoon/early evening with residual thunderstorms and locally heavy rainfall thereafter. With the warm air still in place, lows into Thursday morning are likely to remain in the upper 60s to lower 70s over the area. Independence Day should see the better chances for more organized showers and thunderstorms moving into northeast Iowa during the morning with lessening chances for showers and thunderstorms in the late afternoon and evening hours as the area of subtle forcing and boundary lift back north with time. Highs Thursday should recover nicely in the afternoon as the main area of showers and thunderstorms lifts northeast. Some potential for southern Iowa to again top out in the upper 80s, but will revisit that again in the subsequent packages. By Friday the front appears to be drifting back south across the region. This will likely increase thunder chances into the afternoon and evening hours and complicate high temperatures for the day. The GFS is currently warmer than the Euro by about 5 degrees, but with the potential for additional afternoon storms...some adjustment downward to highs Friday may occur over the south. /Friday Night through Monday/...Confidence: Low to Medium Rain chances over the weekend are still somewhat uncertain as the Euro/GFS begin to part consensus ways Saturday and Sunday. As the GFS drives Canadian high pressure south Saturday, rain chances all but disappear by afternoon with a dry and more pleasant Sunday anticipated. The Euro, however suggests another weak wave will track over the ridge and bring additional chances for storms Saturday into Sunday. The only consistency feature between models is the cooling trend Sunday with warming again into Monday. Highs over the weekend are likely to remain seasonal with lower to mid 80s Saturday, cooler to the upper 70s to lower 80s Sunday with some recovery Monday back into the lower to mid 80s. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1223 PM CDT Tue Jul 2 2019 Mostly clear skies this afternoon. A few passing cumulus clouds possible, but CIGs expected to stay VFR. Rain showers and thunderstorms possible in Iowa tonight, but will be scattered in nature, thus have only left VCSH at TAF sites as direct impacts to terminals are uncertain at this time. MVFR visibility possible across the north overnight with mist. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...REV AVIATION...Krull
Hazardous weather outlook, Jul 2, 5:07 AM CDT, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 507 AM CDT Tue Jul 2 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-031015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 507 AM CDT Tue Jul 2 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a marginal threat for severe thunderstorms over Central Iowa this afternoon and this evening. Thunderstorm winds and lightning are the main threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances persist intermittently throughout the week. There will be some potential for severe weather again Wednesday with locally heavy rainfall at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times through the week. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:09 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.